Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On multiple extremal problems


Author: András Kroó
Journal: Proc. Amer. Math. Soc. 143 (2015), 3939-3949
MSC (2010): Primary 41A28, 41A50
DOI: https://doi.org/10.1090/S0002-9939-2015-12543-9
Published electronically: March 6, 2015
MathSciNet review: 3359584
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In linear space $ X$ consider arbitrary norms $ \Vert\cdot \Vert _j, j=1,2,...,d,$ and linear subspaces $ M_j\subset X$ of dim $ M_j=n_j, j=1,2,...,d,$ and set $ n=n_1+\dots +n_d$. Then given any subspace $ U\subset X$ of dimension $ n+1$ we shall verify the existence of $ u\in U\setminus \{0\}$ such that for every $ 1\leq j\leq d$ the element $ u$ is orthogonal to $ M_j$ in the $ \Vert\cdot \Vert _j$ norm, that is,

$\displaystyle \Vert u\Vert _j\leq \Vert u-m\Vert _j,\;\; \forall m\in M_j, \forall 1\leq j\leq d.$

In case of polynomial approximation with respect to distinct weighted uniform norms, the above extremal element is called a multiple Chebyshev polynomial. It will be shown that for weights whose ratios are monotone there always exists a unique multiple Chebyshev polynomial of maximal degree.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 41A28, 41A50

Retrieve articles in all journals with MSC (2010): 41A28, 41A50


Additional Information

András Kroó
Affiliation: Alfréd Rényi Institute of Mathematics, Hungarian Academy of Sciences, Budapest, Hungary — and — Department of Analysis, Budapest University of Technology and Economics, Budapest, Hungary

DOI: https://doi.org/10.1090/S0002-9939-2015-12543-9
Keywords: Multiple orthogonal polynomials, multiple Chebyshev polynomials, uniqueness of normal multiple Chebyshev polynomial
Received by editor(s): January 31, 2014
Received by editor(s) in revised form: April 19, 2014, April 30, 2014, and May 13, 2014
Published electronically: March 6, 2015
Additional Notes: Supported by the OTKA Grant K111742.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society